Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

August 29, 2021Clark County, Comanche County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 29, 2021, 1:32 PM CDT for Clark County, Comanche County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 1:32 PM CDT (18:32 UTC)
Expired
Aug 29, 2021, 2:00 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Hail
0.00 in
Wind
55

Counties Clark County, KS, Comanche County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

117 
WWUS83 KDDC 291832
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
132 PM CDT Sun Aug 29 2021
 
KSZ088-089-291900-
Clark KS-Comanche KS-
132 PM CDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of Comanche and eastern
Clark Counties through 200 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Sitka, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
  Ashland and Sitka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3710 9993 3739 9983 3725 9902 3700 9901
      3700 9964
TIME...MOT...LOC 1831Z 212DEG 12KT 3708 9972 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 29, 1:29 PM CDT, 3 minutes earlier.

Area forecast discussion, Aug 29, 1:29 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
129 PM CDT Sun Aug 29 2021

...Updated Long Term...

.SHORT TERM...(This evening through Monday)
Issued at 1232 PM CDT Sun Aug 29 2021

Scattered showers and thunderstorms across portions of central,
south-central, and southwest KS along a weak cold front have been
gradually diminishing over the past few hours as they move slowly
southeast, and this trend will continue through the remainder of
the early afternoon. Precipitation and convective cloud debris has
tempered daytime heating so far for roughly the eastern half of
our CWA, with clear skies elsewhere allowing temperatures to rise
into the 80s as of 17Z. Once the ongoing precipitation and clouds
dissipate, afternoon temperatures will rise into the upper 80s for
most locations as the weak front lifts back northward as a warm
front, with the far southeast zones creeping into the low 90s.

Later this afternoon, convective redevelopment is possible along
the retreating front and/or outflow boundaries scattered across
southwest KS. High-resolution guidance is still struggling to
agree on placement, but current thinking is the western zones
(west of U.S. Highway 83) will be favored where the atmosphere
remained largely unscathed by earlier convection. While 1000-2000
J/Kg of CAPE will exist over all of southwest KS, nearly calm
500-mb flow will result in weak deep layer shear (<20 kts),
therefore precluding any severe threat. Overnight tonight, any
thunderstorms that form will quickly dissipate after sunset,
resulting in a quiet night with lows in the low 60s northwest to
upper 60s southeast.

Monday will be generally quiet for southwest KS as we remain under
the influence of upper level ridging. South winds will resume as
lee troughing redevelops in eastern WY/CO, and this will combine
with abundant sunshine to allow afternoon highs to return to the
low to mid 90s for our area. It is worth noting that a few of the
CAMs (3km NAM, HiRes-FV3, HRRR) show a decaying MCS diving
southeast out of Nebraska Monday evening and potentially reaching
our far northern zones, however confidence in this scenario is not
high, and dry pops were maintained.

.LONG TERM...(Monday night through Sunday)
Issued at 123 PM CDT Sun Aug 29 2021

Medium range guidance is in good agreement suggesting a prolonged
period of quiet weather is likely for southwest KS this week, as
upper level ridging builds northward out of the southern plains
and into the central plains. At the surface, southerly winds will
remain fixed over southwest KS owing to lee troughing spread out
from the US/Canada border south through eastern CO. Afternoon
highs on Tuesday/Wednesday will climb into the upper 90s/near 100
as the thermal axis under the upper level ridge approaches, and
then decrease by a degree or two each day through the end of the
period as it continues east. Given that it's summer in southwest
KS, isolated afternoon thunderstorms cannot be ruled out each day,
especially in our eastern zones where dewpoint temperatures will
be a bit higher, but any storms that form will be sub-severe as
deep layer shear will remains weak.

Late in the period, guidance is still hinting a cold front will
march south into the central plains and potentially reach our
northwest/northern zones. Spatiotemporal discrepancies between
guidance members and the expected strength of the upper level
ridge renders confidence in all aspects of this scenario low at
the moment, but trends will be monitored for the potential
addition of pops along any boundary that can make it into our
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun Aug 29 2021

Scattered showers and thunderstorms have been moving through
southwest KS over the past several hours, and lingering convective
cloud debris is dropping cigs at DDC and HYS into MVFR/IFR while
GCK and LBL remain in VFR. These low cigs should clear out over
the next couple hours as the convection moves away, and all
terminals will return to VFR by mid-afternoon and remain through
the end of the period. Gusty southeast winds this afternoon will
relax to light and variable after sunset Sunday, and then increase
to around 10 kts out of the south late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  66  92  66 /  40  10  10   0
GCK  89  65  92  64 /  40  40  10   0
EHA  89  63  92  63 /  50  30  10   0
LBL  90  65  92  63 /  40  40  10   0
HYS  85  67  91  66 /  50  10  10  10
P28  92  69  93  68 /  30  10  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Springer
Hazardous weather outlook, Aug 29, 5:15 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
515 AM CDT Sun Aug 29 2021

KSZ030-031-043>046-061>066-074>081-084>090-301015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
515 AM CDT Sun Aug 29 2021 /415 AM MDT Sun Aug 29 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will develop along and ahead of a cold
front this morning, weaken by mid morning and probably redevelop
again with late afternoon heating. Locally heavy rain and
frequent cloud to ground lightning are possible with any storms
Today.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 29, 1:04 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
104 PM CDT Sun Aug 29 2021

KSZ090-291845-
Barber KS-
104 PM CDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of eastern Barber
County through 145 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Hardtner and Kiowa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 9872 3715 9884 3743 9851 3742 9846
      3739 9846 3738 9835 3700 9835
TIME...MOT...LOC 1803Z 329DEG 21KT 3725 9869

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RBURG
Local storm report, Aug 29, 1:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
105 PM CDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     TSTM WND GST     2 E MEDICINE LODGE      37.28N 98.55W
08/29/2021  M53 MPH          BARBER             KS   ASOS

            ASOS STATION KP28 MEDICINE LODGE.

&&

RB
Special weather statement, Aug 29, 1:32 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
132 PM CDT Sun Aug 29 2021

KSZ088-089-291900-
Clark KS-Comanche KS-
132 PM CDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of Comanche and eastern
Clark Counties through 200 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Sitka, moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Ashland and Sitka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3710 9993 3739 9983 3725 9902 3700 9901
      3700 9964
TIME...MOT...LOC 1831Z 212DEG 12KT 3708 9972

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:32 PM CDTSpecial Weather StatementDDCGray28 min
Aug 28, 7:40 PM CDTSpecial Weather StatementDDCMeade65 min
Aug 28, 8:02 PM CDTSpecial Weather StatementDDCGray28 min
Aug 29, 7:09 AM CDTSpecial Weather StatementDDCNess36 min
Aug 29, 9:03 AM CDTAreal Flood AdvisoryDDCEllis, Rush3 hr
Aug 29, 1:04 PM CDTSpecial Weather StatementDDCBarber41 min
Aug 29, 2:04 PM CDTSpecial Weather StatementDDCClark, Comanche41 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.